You get up in the morning, and there’s ringing in your ears. This is weird because they weren’t doing that yesterday. So now you’re wondering what the cause could be: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin last night.
Might it be the aspirin?
You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you recall hearing that certain medications can bring about tinnitus symptoms. Is one of those medicines aspirin? And if so, should you stop taking it?
What’s The Connection Between Tinnitus And Medications?
The long standing rumor has connected tinnitus symptoms with countless medications. But those rumors aren’t exactly what you’d call well-founded.
It’s widely believed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. But the truth is that only a few medicines produce tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some hypotheses:
- Your blood pressure can be changed by many medicines which in turn can trigger tinnitus symptoms.
- The affliction of tinnitus is fairly prevalent. More than 20 million individuals deal with chronic tinnitus. Some coincidental timing is unavoidable when that many individuals deal with tinnitus symptoms. Enough individuals will start using medications around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would incorrectly think that their tinnitus symptoms are being caused by medication due to the coincidental timing.
- It can be stressful to begin taking a new medicine. Or more frequently, it’s the underlying condition that you’re taking the medication to manage that brings about stress. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being caused by the medication. The whole experience is stressful enough to cause this sort of confusion.
Which Medications Can Cause Tinnitus?
There is a scientifically established connection between tinnitus and a few medications.
The Link Between Powerful Antibiotics And Tinnitus
There are ototoxic (damaging to the ears) properties in some antibiotics. Known as aminoglycosides, these antibiotics are quite powerful and are normally saved for specific instances. High doses are typically avoided because they can cause damage to the ears and bring about tinnitus symptoms.
Medicines For High Blood Pressure
Diuretics are commonly prescribed for individuals who have hypertension (high blood pressure). When the dosage is considerably higher than normal, some diuretics will cause tinnitus.
Aspirin Can Cause Ringing in Your Ears
It is feasible that the aspirin you took is causing that ringing. But the thing is: Dosage is once again extremely significant. Generally speaking, tinnitus happens at extremely high doses of aspirin. Tinnitus symptoms normally won’t be produced by regular headache dosages. But when you stop using high doses of aspirin, fortunately, the ringing tends to go away.
Consult Your Doctor
Tinnitus may be able to be caused by several other uncommon medicines. And there are also some odd medication combinations and interactions that may generate tinnitus-like symptoms. That’s the reason why your best option is going to be talking about any medication concerns you might have with your doctor or pharmacist.
That being said, if you start to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. It’s hard to say for sure if it’s the medicine or not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.